If you have the impression that your dog is in pain, you should only give him pain relievers for dogs as directed by the veterinarian. Self-medication with painkillers from the pharmacy, which are actually intended for people, is definitely not advisable, because the medication can be toxic to dogs. Therefore, medication must always be kept dog-safe so that the curious fur noses do not accidentally eat away.
Paracetamol, ibuprofen and co .: pain reliever for dogs taboo
For people, commercially available painkillers from the pharmacy with the active ingredients paracetamol, ibuprofen, diclofenac or acetylsalicylic acid (ASA, known under the product name Aspirin) can occasionally be a boon. In dogs, however, even small doses of these agents are toxic. The salicylate in aspirin prevents blood clotting and can lead to gastrointestinal bleeding. Diclofenac also causes bleeding and, like ibuprofen, strains the stomach and kidneys. Diclofenac also damages the liver, as does acetaminophen.
Half a tablet of Ibuprofen 400 can be so poisonous for a 20-kilogram, medium-sized dog that it can be life-threatening. In the case of the other active ingredients, even small amounts are enough to seriously damage the organs and lead to fatal poisoning. Symptoms of poisoning include vomiting, apathy or insecurity in the movements and bleeding. Increased thirst and increased urination indicate ibuprofen poisoning. In case of paracetamol poisoning, yellowing of the skin and mucous membranes indicates that the liver has been damaged.
Painkillers for dogs: when are they useful?
Whether pain medication is useful for dogs should always be discussed with the veterinarian. Some…
What to do if the dog eats toxic painkillers?
If painkillers are poisonous for dogs, this does not mean that the four-legged friends cannot accidentally eat them anyway. A moment of inattentiveness is enough and the dog grabs a pack of painkillers that was on the table. Or a curious dog examines kitchen drawers or bathroom cabinets for food and discovers the pain reliever. If you notice that your dog may have swallowed medication and shows symptoms of poisoning, call your veterinarian or the veterinary clinic briefly and then immediately go there with your dog - this is an emergency! Treated in time, detoxification can be achieved through targeted vomiting, medicinal coal and Glauber's salt. Your dog also needs infusions to compensate for the loss of fluids and nutrients.
Lock away what is toxic to the dog
However, it is best to be on the safe side and keep pain medication out of the reach of dogs. Some four-legged friends are quite inventive in their search for potential delicacies and then also open drawers and cupboards. Always lock medicine cabinets and medicine cabinets or hang them so high that your dog cannot get there. In addition, never leave medication packs open.